Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Multiple solutions to the Bahri-Coron problem in some domains with nontrivial topology


Authors: Mónica Clapp and Jorge Faya
Journal: Proc. Amer. Math. Soc. 141 (2013), 4339-4344
MSC (2010): Primary 35J66, 35J20
DOI: https://doi.org/10.1090/S0002-9939-2013-12043-5
Published electronically: August 28, 2013
MathSciNet review: 3105875
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that in every dimension $ N\geq 3$ there are many bounded domains $ \Omega \subset \mathbb{R}^{N},$ having only finite symmetries, in which the Bahri-Coron problem

$\displaystyle -\Delta u=\left \vert u\right \vert ^{4/(N-2)}u$$\displaystyle \text { \ in }\Omega ,\text { \ \ }u=0\text { \ on }\partial \Omega ,$

has a prescribed number of solutions, one of them being positive and the rest sign-changing.

References [Enhancements On Off] (What's this?)

  • [1] Antonio Ambrosetti and Paul H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis 14 (1973), 349-381. MR 0370183 (51 #6412)
  • [2] A. Bahri and J.-M. Coron, On a nonlinear elliptic equation involving the critical Sobolev exponent: the effect of the topology of the domain, Comm. Pure Appl. Math. 41 (1988), no. 3, 253-294. MR 929280 (89c:35053), https://doi.org/10.1002/cpa.3160410302
  • [3] Pascal Chossat, Reiner Lauterbach, and Ian Melbourne, Steady-state bifurcation with $ {\rm O}(3)$-symmetry, Arch. Rational Mech. Anal. 113 (1990), no. 4, 313-376. MR 1079192 (92d:58034), https://doi.org/10.1007/BF00374697
  • [4] Mónica Clapp, A global compactness result for elliptic problems with critical nonlinearity on symmetric domains, Nonlinear equations: methods, models and applications (Bergamo, 2001), Progr. Nonlinear Differential Equations Appl., vol. 54, Birkhäuser, Basel, 2003, pp. 117-126. MR 2023237 (2004j:35093)
  • [5] M. Clapp, M. Grossi, A. Pistoia, Multiple solutions to the Bahri-Coron problem in domains with a hole of positive dimension, Complex Var. Elliptic Equ. 57 (2012), no. 11, 1147-1162. DOI: 10.1080/17476931003628265. MR 2989734
  • [6] Mónica Clapp, Monica Musso, and Angela Pistoia, Multipeak solutions to the Bahri-Coron problem in domains with a shrinking hole, J. Funct. Anal. 256 (2009), no. 2, 275-306. MR 2476943 (2009j:35083), https://doi.org/10.1016/j.jfa.2008.06.034
  • [7] Mónica Clapp and Filomena Pacella, Multiple solutions to the pure critical exponent problem in domains with a hole of arbitrary size, Math. Z. 259 (2008), no. 3, 575-589. MR 2395127 (2009f:35076), https://doi.org/10.1007/s00209-007-0238-9
  • [8] Mónica Clapp and Tobias Weth, Minimal nodal solutions of the pure critical exponent problem on a symmetric domain, Calc. Var. Partial Differential Equations 21 (2004), no. 1, 1-14. MR 2078744 (2005e:35060), https://doi.org/10.1007/s00526-003-0241-x
  • [9] Mónica Clapp and Tobias Weth, Two solutions of the Bahri-Coron problem in punctured domains via the fixed point transfer, Commun. Contemp. Math. 10 (2008), no. 1, 81-101. MR 2387860 (2009c:35110), https://doi.org/10.1142/S0219199708002715
  • [10] Jean-Michel Coron, Topologie et cas limite des injections de Sobolev, C. R. Acad. Sci. Paris Sér. I Math. 299 (1984), no. 7, 209-212 (French, with English summary). MR 762722 (86b:35059)
  • [11] Yuxin Ge, Monica Musso, and Angela Pistoia, Sign changing tower of bubbles for an elliptic problem at the critical exponent in pierced non-symmetric domains, Comm. Partial Differential Equations 35 (2010), no. 8, 1419-1457. MR 2754050 (2011k:35070), https://doi.org/10.1080/03605302.2010.490286
  • [12] Jerry L. Kazdan and F. W. Warner, Remarks on some quasilinear elliptic equations, Comm. Pure Appl. Math. 28 (1975), no. 5, 567-597. MR 0477445 (57 #16972)
  • [13] Carlos E. Kenig, Restriction theorems, Carleman estimates, uniform Sobolev inequalities and unique continuation, Harmonic analysis and partial differential equations (El Escorial, 1987), Lecture Notes in Math., vol. 1384, Springer, Berlin, 1989, pp. 69-90. MR 1013816 (90m:35016), https://doi.org/10.1007/BFb0086794
  • [14] Gongbao Li, Shusen Yan, and Jianfu Yang, An elliptic problem with critical growth in domains with shrinking holes, J. Differential Equations 198 (2004), no. 2, 275-300. MR 2038582 (2004k:35120), https://doi.org/10.1016/j.jde.2003.06.001
  • [15] Monica Musso and Angela Pistoia, Sign changing solutions to a nonlinear elliptic problem involving the critical Sobolev exponent in pierced domains, J. Math. Pures Appl. (9) 86 (2006), no. 6, 510-528 (English, with English and French summaries). MR 2281450 (2008f:35130), https://doi.org/10.1016/j.matpur.2006.10.006
  • [16] Monica Musso and Angela Pistoia, Sign changing solutions to a Bahri-Coron's problem in pierced domains, Discrete Contin. Dyn. Syst. 21 (2008), no. 1, 295-306. MR 2379467 (2008k:35170), https://doi.org/10.3934/dcds.2008.21.295
  • [17] Richard S. Palais, The principle of symmetric criticality, Comm. Math. Phys. 69 (1979), no. 1, 19-30. MR 547524 (81c:58026)
  • [18] Donato Passaseo, Multiplicity of positive solutions of nonlinear elliptic equations with critical Sobolev exponent in some contractible domains, Manuscripta Math. 65 (1989), no. 2, 147-165. MR 1011429 (90g:35051), https://doi.org/10.1007/BF01168296
  • [19] S. I. Pohožaev, On the eigenfunctions of the equation $ \Delta u+\lambda f(u)=0$, Dokl. Akad. Nauk SSSR 165 (1965), 36-39 (Russian). MR 0192184 (33 #411)
  • [20] Olivier Rey, Sur un problème variationnel non compact: l'effet de petits trous dans le domaine, C. R. Acad. Sci. Paris Sér. I Math. 308 (1989), no. 12, 349-352 (French, with English summary). MR 992090 (90h:35101)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J66, 35J20

Retrieve articles in all journals with MSC (2010): 35J66, 35J20


Additional Information

Mónica Clapp
Affiliation: Instituto de Matemáticas, Universidad Nacional Autónoma de México, Circuito Exterior C.U., 04510 México D.F., Mexico
Email: monica.clapp@im.unam.mx

Jorge Faya
Affiliation: Instituto de Matemáticas, Universidad Nacional Autónoma de México, Circuito Exterior C.U., 04510 México D.F., Mexico
Email: jorgefaya@gmail.com

DOI: https://doi.org/10.1090/S0002-9939-2013-12043-5
Keywords: Nonlinear elliptic boundary value problem, critical exponent, multiple solutions.
Received by editor(s): February 18, 2012
Published electronically: August 28, 2013
Additional Notes: This research was partially supported by CONACYT grant 129847 and PAPIIT-DGAPA-UNAM grant IN106612 (México)
Communicated by: James E. Colliander
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society